The indoor environment and the integrated building design of homes for older people with dementia


Hoof, van, J., Kort, H.S.M., Duijnstee, M.S.H., Rutten, P.G.S. & Hensen, J.L.M. (2010). The indoor environment and the integrated building design of homes for older people with dementia. Building and Environment, 45(5), 1244-1261. In Scopus Cited 61 times.

Read more: DOI      Medialink/Full text



There are currently about 6 million -mainly older- people with dementia in the European Union. With ageing, a number of sensory changes occur. Dementia syndrome exacerbates the effects of these sensory changes and alters perception of stimuli. People with dementia have an altered sensitivity for indoor environmental conditions, which can induce problematic behaviour with burdensome symptoms to both the person with dementia and the family carer. This paper, based on literature review, provides an overview of the indoor environmental parameters, as well as the integrated design and implementation of relevant building systems. The overview is presented in relation to the intrinsic ageing of senses, the responses of older people with dementia and the impact on other relevant stakeholders through the combined use of the International Classification of Functioning, Disability and Health, and the Model of Integrated Building Design. Results are presented as indicators of the basic value, functional value and economic value, as well as a synthesis of building-related solutions. Results can help designers and building services engineers to create optimal environmental conditions inside the living environments for people with dementia, and can be used to raise awareness among health care professionals about of the influence of the indoor environment on behaviour of the person with dementia.